Alert archive / Kansas / Tornado Warnings in 2000

Tornado Warning 7, NWS Dodge City, KS

June 13, 2000Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 13, 2000, 5:29 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 5:29 PM CDT (22:29 UTC)
Expired
Jun 13, 2000, 6:00 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:34 PM CDTTornado F0Stafford, KSTornado "skipped" much of the way with some light tree damage reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WFUS53 KDDC 132229
TORDDC
KSC151-185-132300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CDT

* AT 529 PM CDT DODGE CITY DOPPLER RADAR INDICATED A DEVELOPING
  TORNADO 6 MILES NORTH OF IUKA...OR ABOUT 11 MILES SOUTH OF
  STAFFORD. THIS DANGEROUS STORM WAS MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. ABANDON
MOBILE HOMES...WHICH OFFER NO PROTECTION FROM A TORNADO.

LAT...LON 3789 9878 3771 9876 3772 9834 3795 9837

BURGERT

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:15 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 3:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUN 13 2000

THE MOST EXCITEMENT FOR THE FORECAST PACKAGE TODAY IS ANTICIPATING
EXACTLY HOW MUCH CONVECTION WILL BLOSSOM ALONG THE COLD FRONT AND HOW
COLD TEMPERATURES WILL DROP BEHIND THE BOUNDARY BEFORE MORNING WITH
STRONG COLD AIR ADVECTION. AFTER TONIGHT, METEOROLOGICAL EXCITEMENT
DIMINISHES QUICKLY.

CONVECTION LIKELY WILL DEVELOP QUICKLY THIS AFTERNOON ALONG THE
STRONG COLD FRONT MOVING THROUGH WESTERN KANSAS. PRESSURE TENDENCIES
SUGGEST THAT THE FRONT HAS SLOWED SINCE EARLIER TODAY BUT STILL IS
MOVING SOUTHEAST 10 TO 15 KNOTS. BY 230 PM THE BEST CONVERGENCE AND
CONVECTIVE ELEMENTS WERE NEAR THE FRONT/DRYLINE INTERSECTION SOUTH
OF LIBERAL, AND SUBSEQUENT DEVELOPMENT SHOULD PROCEED QUICKLY ALONG
THE BOUNDARY. GIVEN THE AMOUNT OF INSTABILITY, A FAIR AMOUNT OF
SEVERE WEATHER SHOULD OCCUR THROUGH THE LATE AFTERNOON AND EVENING
HOURS. WINDS ON THE GRANADA PROFILER HAVE WEAKENED DURING THE
AFTERNOON, AND WIND SHEAR IN THE LOWER TWO TO THREE KILOMETERS IS
NOT AS STRONG AS WOULD BE DESIRABLE FOR AN OUTBREAK OF TORNADOES.
THE MAIN SEVERE WEATHER THREAT STILL APPEARS TO BE HAIL AND HIGH
WINDS IN THE EXTREMELY UNSTABLE ENVIRONMENT. NEVERTHELESS,
STORMSCALE FLOW COULD PRODUCE A MUCH MORE FAVORABLE ENVIRONMENT FOR
TORNADOGENESIS IN HIGHLY LOCALIZED AREAS.

WATER VAPOR IMAGERY SUGGESTS THE PRESENCE OF A VORTICITY MAXIMUM
EMBEDDED IN THE STRONG NORTHWEST FLOW OVER EASTERN WYOMING THIS
AFTERNOON, AND THE AVN CARRIES THIS WAVE OVER WESTERN KANSAS LATER
TONIGHT. ABUNDANT MID AND HIGH LEVEL MOISTURE AND MID LEVEL
INSTABILITY MAY SUPPORT A FEW HIGH BASED SHOWERS/THUNDERSHOWERS
BEHIND THE MAIN SQUALL LINE LATER TONIGHT. NORTHERLY FLOW SHOULD
INCREASE LATER TONIGHT WITH PASSAGE OF THE WYOMING TROUGH AND A FEW
HOURS OF WINDS IN THE 20 TO 30 MPH RANGE LIKELY WILL OCCUR. STRONG
COLD AIR ADVECTION WILL DROP TEMPERATURES WELL INTO THE 50S BEFORE
SUNRISE.

NORTHERLY FLOW WILL DIMINISH DURING THE DAY WEDNESDAY AS HIGH
PRESSURE BUILDS OVER WESTERN KANSAS, AND TEMPERATURES WILL FALL
QUICKLY AFTER SUNSET WEDNESDAY EVENING. SOUTHWEST FLOW IN THE LOWER
LEVELS WILL BECOME ESTABLISHED BEFORE SUNRISE OVER THE WESTERN
ZONES, AND TEMPERATURES SHOULD BOTTOM OUT BEFORE MIDNIGHT THEN HOLD
STEADY OR BEGIN TO RISE SLOWLY.

CYCLOGENESIS IN ADVANCE OF THE NEXT VIGOROUS WAVE TO DIG INTO THE
PLAINS WILL RESULT IN A RETURN TO STRONG SOUTH FLOW AND VERY WARM
TEMPERATURES ON THURSDAY. MOS APPEARS TO BE SEVERAL DEGREES ON THE
COOL SIDE FOR THURSDAY BUT SEEMS REASONABLE FOR THE REMAINDER OF THE
PERIOD.

EXTENDED DISCUSSION...

MODELS IN GENERALLY GOOD AGREEMENT WITH BUILDING THE EASTERN PACIFIC
RIDGE AND BRINGING THE NEXT UPPER LVL TROF SE INTO THE PLAINS THROUGH
FRIDAY. WITH SFC LEE TROF WEST OF THE AREA AND GOOD CHC OF MOISTURE
RETURNING LATE IN THE WEEK WILL INTRODUCE SLT CHC POPS AT THIS TIME
FOR FRIDAY. CYCLONIC FLOW ALOFT PRESENT THROUGH FIRST HALF OF THE
WEEKEND COMBINED WITH POSSIBLE EMBEDDED WAVES...CAN NOT RULE OUT
CHC FOR PCPN EITHER ON SAT OR EARLY SUN. HOWEVER WITH TIMING AN
ISSUE WILL OPT TO KEEP WEEKEND PERIOD DRY FOR NOW. AS FOR TEMPS,  A
BRIEF COOL DOWN LOOKS IN ORDER OVER THE WEEKEND WITH A WARMER TEMPS
RETURNING EARLY NEXT WEEK. CURRENT TEMP FORECAST HAS A GOOD HANDLE
ON THIS WILL LITTLE, IF ANY, CHANGES PLANNED IN THE LATER PERIODS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS
ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 055/083 054/090 057 200
GCK 052/082 052/090 056 200
EHA 054/084 054/092 055 100
LBL 055/083 054/091 057 200
HYS 055/081 053/089 055 200
P28 060/081 055/090 061 800

.DDC...NONE.

01/BURGERT

In the hours before

Special weather statement, Jun 13, 11:33 AM CDT, 5 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-140501-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 AM CDT TUE JUN 13 2000

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
FOR PART OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE EAST OF A
LINE FROM HAYS TO DODGE CITY TO LIBERAL. LARGE HAIL AND DAMAGING
WINDS WILL CONSTITUTE THE PRIMARY SEVERE WEATHER DANGER, ALTHOUGH A
FEW STORMS COULD PRODUCE BRIEF TORNADOES DURING THE EVENING. THE
ASHLAND...GREENSBURG...PRATT...COLDWATER AND MEDICINE LODGE AREAS
HAVE THE GREATEST CHANCE OF EXPERIENCING TORNADIC THUNDERSTORMS
AFTER 500 PM.

THUNDERSTORMS WILL DEVELOP ALONG A STRONG COLD FRONT AFTER 200 PM
ALONG A LINE FROM HAYS TO LIBERAL, THEN SPREAD SOUTHEAST WITH THE
COLD FRONT DURING THE LATE AFTERNOON AND EVENING HOURS. RICH LOW
LEVEL MOISTURE WILL CONTINUE TO FLOW NORTHWARD ACROSS KANSAS THIS
AFTERNOON, AND COOLING ALOFT WILL OCCUR AS AN UPPER LEVEL TROUGH
MOVES INTO WESTERN KANSAS. THE ATMOSPHERE WILL BECOME VERY UNSTABLE
DURING THE AFTERNOON, AND THUNDERSTORMS CAN BE EXPECTED TO INTENSIFY
RAPIDLY AFTER THEY INITIATE ALONG THE COLD FRONT.

THE COLD FRONT WILL THEN MOVE OUT OF THE REGION BY 900 PM,
RESULTING IN CESSATION OF THE THREAT OF SEVERE WEATHER.

PLEASE STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR FURTHER UPDATES ON THIS DEVELOPING AND POTENTIALLY DANGEROUS
WEATHER SITUATION.

FOR ADDITIONAL WEATHER INFORMATION, YOU CAN VISIT OUR WEB SITE AT:
http://www.dodgecity.net/nws/

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:34 PM CDTSevere Thunderstorm WarningDDCHodgeman41 min
Jun 13, 4:06 PM CDTSevere Thunderstorm WarningDDCClark, Meade24 min
Jun 13, 4:30 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
Jun 13, 4:40 PM CDTSevere Thunderstorm WarningDDCStafford50 min
Jun 13, 4:50 PM CDTSevere Thunderstorm WarningDDCPratt55 min
Jun 13, 5:14 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
Jun 13, 5:57 PM CDTSevere Thunderstorm WarningDDCKiowa63 min
Jun 13, 6:12 PM CDTFlash Flood WarningDDCKiowa3 hr
Jun 13, 6:21 PM CDTSevere Thunderstorm WarningDDCPratt54 min

Nearby

Tornado Warnings in Kansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.